Each day there are more and more youth speaking to me about how addiction and drug use has slipped into their lives during COVID-19. Today, I learned from a sixteen year old that it is more common for illegal marijuana to be mixed with “tiny” amounts of fentanyl in Canada than in any other part of North America.

As I listened in horror, I learned that that this young person had known someone who had suffered and opioid overdose from marijuana laced with fentanyl.

“Wait, wait,” I said as I held my head, trying to calm my panic, “This someone isn’t you, is it?”

“Nope, Dr. Beck. I always get my Mom to pick up my marijuana at a legal shop. They are less likely to have the stuff laced with fentanyl. But, anyway, I’m telling you this because some of the symptoms of fentanyl overdose, like losing consciousness or choking or coughing or slow breathing are similar to what you get with COVID-19. My friend was so scared he’d gotten COVID-19 – what a relief to find out it was just fentanyl.”

This surreal conversation – in which having symptoms of fentanyl overdose can be favourably compared to COVID-19 – attests to the degree to which the use of drugs has become more normal in the context of the pandemic. With this normalization of drug use, there has been a significant increase in the number of opioid overdoses – the Coroner is my province is reporting a 25% rise in fatal overdoses, a situation that is likely complicated by some safe injection sites being sidelined during the pandemic.

My patient suggested that not enough people knew the symptoms of an opioid overdose, so here is a list:

  • Small pupils (described as “pinpoint”
  • Going limp
  • Loss of consciousness
  • Laboured or very slow breathing
  • Sounds like choking or coughing
  • Pale, cold skin – perhaps with a bluish tinge

If you, or someone you know, uses marijuana – and especially if they are getting this from someone who does not sell marijuana from a legal shop – remember that agencies in both Canada and the United States are finding that marijuana is more and more being laced with fentanyl. The maximum fatal dose of fentanyl – the largest amount it takes to kill a person – is 250 micrograms. The image blow shows just how little fentanyl that is. Here is the reference for this, an article that has much more information about fentanyl.

It is time to have good conversations about drugs use with teens. The legacy of the pandemic could be very frightening indeed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: